Lightning, York
- When
- June 22, 12:40 AM CST
- Where
- York County, York
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
Lightning struck a nursing home in York during the early morning hours of June 22nd. The fire was mainly confined to the roof, however there was quite a bit of fire and smoke damage to the building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Lightning struck a nursing home in York during the early morning hours of June 22nd. The fire was mainly confined to the roof, however there was quite a bit of fire and smoke damage to the building. No one was injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 9:49 PM CST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1049 PM CDT WED JUN 21 2006 .DISCUSSION...UPDATED FORECAST TO DROP SEVERE THUNDERSTORM WATCH ACROSS THE SOUTH. ALSO DECREASED POPS FOR TONIGHT ACROSS THE NORTHERN TWO THIRDS OF THE CWA. KEPT AT LEAST A SLIGHT CHANCE IN EVERYWHERE AS STORMS CURRENTLY OVER THE HIGH PLAINS COULD STILL MAKE IT INTO THE CWA...BUT WITH THE LLJ EXPECTED TO STAY SOUTH ACROSS KANSAS...BELIEVE COVERAGE ACROSS MOST OF THE NEBRASKA PORTION OF THE CWA WILL BE MUCH MORE LIMITED. && .PREV DISCUSSION... (ISSUED 313 PM CDT WED JUN 21 2006) SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. MAIN FORECAST CONCERN WILL BE CHANCES OF PRECIPITATION TONIGHT THROUGH THURSDAY NIGHT. A SURFACE BOUNDARY ALONG THE KANSAS NEBRASKA BORDER WILL CONTINUE TO DRIFT SOUTH THIS EVENING. ALONG WITH THE BOUNDARY...THERE IS A SHORT WAVE THAT WILL MOVE THROUGH THE FORECAST AREA DURING THE NIGHT. EXPECT THAT THERE WILL BE CONVECTION ALONG THE BOUNDARY THIS EVENING. AS THE UPPER LEVEL SHORT WAVE MOVES IN...CONVECTION WILL PROBABLY DEVELOP IN THE HIGH PLAINS THIS EVENING AND MOVE INTO THE FORECAST AREA LATER TONIGHT. THE SURFACE BOUNDARY WILL LINGER IN CENTRAL KANSAS THURSDAY AND THURSDAY NIGHT. ON THURSDAY AN UPPER TROUGH WILL MOVE OVER THE AREA AND THERE IS A CHANCE OF THUNDERSTORMS. LATE THURSDAY NIGHT AND FRIDAY A SURFACE HIGH PRESSURE AREA WILL BUILD INTO THE CENTRAL PLAINS. THIS SHOULD BRING AN END TO THE THUNDERSTORMS. TEMPERATURES THROUGH THE PERIOD WILL BE RELATIVELY MILD. LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN ISSUE IN THE EXTENDED SURROUNDS RAIN CHANCES ON SATURDAY. MUCH OF THE MEDIUM RANGE GUIDANCE AND LATEST HPC PROGS CONTINUE TO ADVERTISE A COLD FRONTAL PASSAGE ON SATURDAY. THE LATEST TIMING WOULD SUGGEST THAT THIS WILL OCCUR PRIMARILY IN THE LATE AFTERNOON/NIGHT SO HAVE MADE A SMALL MODIFICATION TO TIMING IN THE GRIDS. IT APPEARS THE BOUNDARY WILL BE FAR ENOUGH SOUTH BY SUNDAY MORNING TO KEEP SUNDAY DRY. WILL KEEP IT DRY THROUGH MONDAY...BUT HAVE ADDED A SMALL CHANCE OF THUNDERSTORMS TUESDAY NIGHT. THE 00Z ECMWF SUGGESTS THERE COULD BE A BOUNDARY NEARBY...AND THE 12Z GFS ALSO GIVES THIS TIME PERIOD THE BEST CHANCE OF ANY HIGH PLAINS CONVECTION MAKING IT THIS FAR EAST AS THE LOW LEVEL JET INCREASES AND H85 THETA/E ADVECTION PUSHES ACROSS THE REGION. WHEN IT COMES TO TEMPERATURES HAVE GENERALLY GONE WITH HIGHS MAINLY IN THE 80S AND LOWS IN THE LOWER 60S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1108 PM CDT WED JUN 21 2006 KSZ005>007-017>019-NEZ086-087-221200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NUCKOLLS-THAYER- 1108 PM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS ALONG WITH NUCKOLLS AND THAYER COUNTIES IN SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE NIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. IN ADDITION...AREAS OF HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES REMAIN IN THE FORECAST THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE REST OF TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>064-072>077-082>085-221200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER- 1108 PM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. AN ISOLATED STORM MAY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. IN ADDITION...AREAS OF HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES REMAIN IN THE FORECAST THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 5 ESE BRUNING 40.31N 97.48W
06/21/2006 E60 MPH THAYER NE PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 4 S OHIOWA 40.36N 97.45W
06/21/2006 E60 MPH FILLMORE NE PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
825 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 3 ESE OHIOWA 40.40N 97.40W
06/21/2006 E1.75 INCH FILLMORE NE PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
838 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 3 E OHIOWA 40.41N 97.39W
06/21/2006 M1.00 INCH FILLMORE NE EMERGENCY MNGR
NICKEL TO QUARTER SIZED HAIL NEAR COUNTY LINE 1 MILE WEST
OF HIGHWAY 74.
&&
CARMELPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
900 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 3 SW GILEAD 40.12N 97.46W
06/21/2006 E1.00 INCH THAYER NE PUBLIC
0710 PM HAIL 6 SSE HEBRON 40.09N 97.54W
06/21/2006 E1.50 INCH THAYER NE PUBLIC
0710 PM FUNNEL CLOUD HEBRON 40.17N 97.59W
06/21/2006 THAYER NE LAW ENFORCEMENT
0714 PM HAIL HEBRON 40.17N 97.59W
06/21/2006 E1.25 INCH THAYER NE LAW ENFORCEMENT
QUARTER TO HALF DOLLAR SIZED HAIL REPORTED IN HEBRON BY
LAW ENFORCEMENT.
0718 PM HAIL 3 SSE HEBRON 40.13N 97.57W
06/21/2006 E3.00 INCH THAYER NE PUBLIC
0724 PM HAIL HEBRON 40.17N 97.59W
06/21/2006 E1.00 INCH THAYER NE FIRE DEPT/RESCUE
0725 PM HAIL 2 E HEBRON 40.17N 97.55W
06/21/2006 E1.50 INCH THAYER NE PUBLIC
0729 PM HAIL HEBRON 40.17N 97.59W
06/21/2006 M1.75 INCH THAYER NE EMERGENCY MNGR
0733 PM HAIL 4 ENE HEBRON 40.19N 97.52W
06/21/2006 E0.75 INCH THAYER NE PUBLIC
0733 PM HAIL 3 E OHIOWA 40.41N 97.39W
06/21/2006 M1.00 INCH FILLMORE NE EMERGENCY MNGR
NICKEL TO QUARTER SIZED HAIL NEAR COUNTY LINE 1 MILE WEST
OF HIGHWAY 74.
0734 PM HAIL N HEBRON 40.17N 97.59W
06/21/2006 M2.75 INCH THAYER NE EMERGENCY MNGR
GOLFBALL TO BASEBALL SIZED HAIL REPORTED 1 MILE NORTH AND
1 MILE EAST OF HEBRON BY LAW ENFORCEMENT.
0745 PM HAIL 3 E BELVIDERE 40.25N 97.50W
06/21/2006 E2.00 INCH THAYER NE PUBLIC
0803 PM HAIL 4 ESE BRUNING 40.31N 97.49W
06/21/2006 E1.50 INCH THAYER NE PUBLIC
0809 PM TSTM WND GST 5 ESE BRUNING 40.31N 97.48W
06/21/2006 E60.00 MPH THAYER NE PUBLIC
0820 PM TSTM WND GST 4 S OHIOWA 40.36N 97.45W
06/21/2006 E60.00 MPH FILLMORE NE PUBLIC
0825 PM HAIL 3 ESE OHIOWA 40.40N 97.40W
06/21/2006 E1.75 INCH FILLMORE NE PUBLIC
&&
CARMELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1020 PM CDT WED JUN 21 2006 KSZ017-018-220345- OSBORNE-ROOKS- 1020 PM CDT WED JUN 21 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR OSBORNE AND ROOKS COUNTIES... AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY PRODUCED BY STRONG THUNDERSTORMS LOCATED OVER TREGO...ELLIS AND RUSSELL COUNTIES IN NORTHERN KANSAS. BY 1045 PM THE LEADING EDGE OF THESE OUTFLOW WINDS...WILL BE LOCATED FROM PALCO AND PLAINVILLE...THROUGH NATOMA AND COVERT. WIND GUSTS UP TO 50 MPH ARE EXPECTED TO BE ASSOCIATED WITH THIS OUTFLOW BOUNDARY AS IT MOVES THROUGH PARTS OF NORTH CENTRAL KANSAS THROUGH 1045 PM.
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521061.